Colorado, 2014Avalanche in Colorado, December 31, 2014
December 31, 2014 · NWS BOU · 1 event in 1 county or zone
One snowshoer was killed but two others survived when an avalanche swept down a One man was killed as he and to others were hiking along Kelso Ridge near the town of Bakerville, about 45 miles west of Denver. A female snowshoer was leading the group across a suspicious area on the mountain, at about 12 thousand feet, when she turned around and saw that an avalanche had hit, burying one of her…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One snowshoer was killed but two others survived when an avalanche swept down a One man was killed as he and to others were hiking along Kelso Ridge near the town of Bakerville, about 45 miles west of Denver. A female snowshoer was leading the group across a suspicious area on the mountain, at about 12 thousand feet, when she turned around and saw that an avalanche had hit, burying one of her two male companions. The woman and the man not caught up in the slide located the buried man, who was equipped with an avalanche beacon, about 20 minutes later. He was not breathing when they found him.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 31, 7:52 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 31, 7:52 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
752 AM MST WED DEC 31 2014
.UPDATE...
ISSUED AT 748 AM MST WED DEC 31 2014
BITTERLY COLD TEMPERATURES AND LIGHT WINDS WILL KEEP DANGEROUSLY
COLD WIND CHILLS IN PLACE THROUGH ABOUT 10 AM BEFORE GRADUAL
IMPROVEMENT. EXTENDED THE WIND CHILL WARNING FOR THE EASTERN
PLAINS TIL 10 AM. CURRENT READINGS IN THE -25 TO -45 DEGREE
RANGE...FROSTBITE POSSIBLE IN AS LITTLE AS 10 MINUTES.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 338 AM MST WED DEC 31 2014
VERY COLD TEMPERATURES ARE PREVAILING THIS MORNING ACROSS THE AREA.
OVER NORTHEAST COLORADO TEMPERATURES ARE IN THE -5F TO -25F RANGE.
IN THE MOUNTAIN VALLEYS...READINGS ARE GENERALLY -20F TO -30F. THERE
IS SOME WARMING ALONG THE FOOTHILLS AND EAST SLOPES OF THE FRONT
RANGE MOUNTAINS. THIS IS THE BEGINNING OF THE WARMING FOR TODAY.
SOUTHWEST WINDS OF 5 TO 15 MPH OVER THE EASTERN PLAINS HAS PUSHED
WIND CHILLS AS LOW AS -40F AND WILL KEEP THE WIND CHILL WARNING IN
EFFECT THROUGH MID MORNING.
AN UPPER LEVEL LOW WILL BE OVER THE SOUTHWEST PART OF THE COUNTRY.
THIS WILL BRING A FEW HIGH CLOUDS AT TIMES TODAY WITH AN INCREASE
TONIGHT AS IT SHIFTS EAST. TEMPERATURES WILL NOT BE AS COLD TODAY AS
THE ARCTIC AIR SLIDES OFF TO THE EAST...HOWEVER TEMPERATURES WILL BE
WELL BELOW NORMAL. THERE WILL NOT BE MUCH MIXING OF THE AIRMASS
TODAY...SO LOW LYING AREAS LIKE GREELEY WILL BE THE COLDEST.
WILL HAVE A SLIGHT CHANCE OF SNOW IN THE FORECAST FOR THE HIGHER
TERRAIN SOUTH OF INTERSTATE 70. MOISTURE WILL INCREASE AS THE UPPER
LEVEL LOW MOVES ACROSS THE DESERT SOUTHWEST. EXPECT THE SNOW TO STAY
SOUTH OF THE FORECAST AREA...BUT STILL CAN'T RULE OUT A LITTLE LIGHT
SNOW. LOW LYING ARE EXPECTED TO FALL BELOW ZERO TONIGHT...BUT
ELSEWHERE SHOULD STAY IN THE SINGLE DIGITS ABOVE ZERO.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 338 AM MST WED DEC 31 2014
NAM...GFS...ECMWF...SREF AND CANADIAN MODELS ALL CONTINUE TO SHOW
A 543 DECAMETER CLOSED LOW AT THE CENTER OF A POSITIVE TILT MID-
LEVEL SHORTWAVE TROUGH TRACKING NORTHEAST ACROSS NORTHERN ARIZONA
WEDNESDAY NIGHT. BY EARLY THURSDAY MORNING...MODELS SHOW THIS LOW
WITH ITS COLLAR OF LOW AND MID-LEVEL MOISTURE PASSING OVER THE
4-CORNERS. COINCIDENTLY...NERN COLORADO IS UNDER THE COL REGION
OF THIS TROUGH WITH A LIGHT AND DRY NORTHWESTERLY LOW-LEVEL FLOW
OFF THE FRONT RANGE/CHEYENNE RIDGE. THE UPPER LOW APPEARS TO STALL
OUT IN THE 4-CORNERS AREA ON THURSDAY...LEADING TO THE FORMATION
OF A SECONDARY UPPER LOW OVER NERN COLORADO. THIS SYSTEM DOES NOT
LOOK ALL THAT COLD AS ITS ORIGIN IS MARITIME. EVEN A SHIFT TO A
NORTHEASTERLY BNDRY LAYER WIND ON THE PLAINS AROUND MIDDAY
DOESN/T INTRODUCE MUCH COOLING WITH THE 850-700MB MEAN LAYER TEMP
PROGGED TO DROP ONLY 1 DEG C FM 18Z/THU TO 00Z/FRI. ALTHOUGH
TEMPS WILL ALREADY BE COLD ENOUGH ON THE PLAINS FOR SNOW SHOULD
IT DEVELOP. MODELS SHOW LIGHT QPF SPREADING NORTHEASTWARD OVER
HIGHER ELEVATIONS ROUGHLY SOUTH OF I-70 DURING THE MORNING HOURS.
LATER IN THE DAY...EARLIER MODEL RUNS HAD SHOWED LIGHT SNOWFALL
SPREADING TO MTN AREAS NORTH OF I-70 AND EASTWARD ONTO THE HIGH
PLAINS AND PALMER DIVIDE. LATEST RUNS NOW SHOW A BAND OF LIGHT
PRECIP STRETCHED ACRS MAINLY SRN SECTIONS OF THE FCST AREA
BENEATH THE 700-500 MB TROUGH AXIS DURING THE AFTERNOON AND EARLY
EVENING HOURS. HOWEVER MODELS DO SHOW A SECOND AREA OF
OROGRAPHICALLY FORCED LIGHT SNOWFALL FORMING OVER THE NRN MTN
RANGES AROUND 06Z/FRIDAY. CHANGES TO THIS FORECAST INCLUDE
REMOVING ANY MENTION OF SNOWFALL FROM NRN PORTIONS OF THE I-25
URBAN CORRIDOR...REDUCING POPS FOR THE NRN MTN RANGES THURSDAY
AFTERNOON...AND LOWERING HIGH TEMPS A DEG OR TWO IN RESPONSE TO
CLOUD COVER AND WEAK NELY UPSLOPE FLOW.
ON FRIDAY...MODELS NOW SHOW THE MAIN UPPER LOW TAKING A MORE
SOUTHERLY TRACK ACRS CENTRAL NEW MEXICO AS OPPOSED TO NRN NEW
MEXICO AS MODELS INDICATED YESTERDAY. THIS DRAWS MOISTURE AND
ENERGY AWAY FROM THE FCST AREA FASTER RESULTING IN MORE SUNSHINE
AND SLIGHTLY MORE WARMING ON FRIDAY.
PROBABLY THE BIGGEST CHANGE TO THE 7-DAY FORECAST WILL COME SATURDAY.
MODELS NOW SHOW A CLIPPER SYSTEM DIVING OUT OF BRITISH COLUMBIA
ON FRIDAY AND PASSING OVER NERN COLORADO ON SATURDAY. A BATCH OF
ARCTIC AIR ACCOMPANIES THIS FAST MOVING DISTURBANCE. MODELS SHOW
THE ARCTIC FRONT REACHING THE WYOMING/COLORADO LINE AROUND MIDDAY
SATURDAY...THEN RACING SOUTH CAUSING TEMPERATURES TO FALL DURING
THE AFTERNOON. COULD SEE LIGHT SNOWFALL FORMING ACRS THE CWA WITH
PASSAGE OF THE FRONT AND AS QG ASCENT INCREASES WITH THE
APPROACHING DISTURBANCE. THEREFORE WILL INTRODUCE LOW POPS TO
PLAINS ZONES AND RAISE POPS ACRS THE HIGH COUNTRY. BEING A FAST
MOVER...PRECIP AND ARCTIC AIR NOT EXPECTED TO LINGER BEYOND
SATURDAY NIGHT AND ANY SNOW ACCUMULATION SHOULD BE LIGHT AND
LARGELY CONFINED TO HIGHER ELEVATIONS.
SUNDAY AND BEYOND...DRIER AND WARMER CONDITIONS RETURN TO THE REGION
AS WAS EARLIER THOUGHT WITH A COLD UPPER TROUGH TO OUR EAST AND A
WARM UPPER RIDGE TO OUR WEST.
&&
.AVIATION...(FOR THE TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 338 AM MST WED DEC 31 2014
VFR CONDITIONS WILL PREVAIL THE NEXT 24 HOURS WITH JUST SOME HIGH
CLOUDS AT TIMES. SOUTH TO SOUTHWEST DRAINAGE WINDS AT KDEN AND KAPA
WILL BECOME LIGHT BY 17Z AND REMAIN LIGHT THROUGH THE DAY. NORMAL
DRAINAGE WINDS ARE EXPECTED TO REDEVELOP AFTER 00Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 10 AM MST THIS MORNING FOR COZ041-042-
044>051.
&&
UPDATE...BARJENBRUCH
SHORT TERM...MEIER
LONG TERM...BAKER
AVIATION...MEIER
Hazardous weather outlook, Dec 31, 4:31 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
431 AM MST WED DEC 31 2014
COZ030>051-011145-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
431 AM MST WED DEC 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
COLD TEMPERATURES WILL PREVAIL ACROSS THE AREA THIS MORNING. OVER
THE EASTERN PLAINS...THESE COLD TEMPERATURES WILL COMBINED WITH
SOUTHWEST WINDS OF 5 TO 15 MPH TO PRODUCE BITTER COLD WIND
CHILLS. OTHER THAN THE COLD CONDITIONS...IT WILL BE DRY WITH
MOSTLY SUNNY SKIES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MOIST LOW PRESSURE SYSTEM SPINNING OVER THE DESERT SOUTHWEST
WILL TRACK NORTHEAST OVER THE FOUR CORNERS AREA NEW YEARS DAY THEN
TURN SOUTHEAST ACROSS CENTRAL NEW MEXICO ON FRIDAY. AT ITS CLOSEST
POINT THIS STORM SYSTEM IS EXPECTED TO PRODUCE LIGHT SNOW IN
MOUNTAIN AREAS MAINLY SOUTH OF INTERSTATE 70 DURING THE DAY THURSDAY
AND THURSDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE OF SNOW ON THE
NEARBY PLAINS AND PALMER DIVIDE DURING THE AFTERNOON AND EVENING
HOURS. DRY AND SLIGHTLY WARMER CONDITIONS WILL RETURN FOR FRIDAY...
ONLY TO SEE ANOTHER CHANCE OF SNOW AND COLDER TEMPERATURES ON
SATURDAY WITH THE PASSAGE OF WEATHER DISTURBANCE AND ARCTIC COLD
FRONT RACING DOWN FROM CANADA. LOOK FOR DRIER AND WARMER WEATHER
TO RETURN TO THE OUTLOOK AREA ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MEIER/BAKER
Avalanche, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- December 31, 10:02 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, December 31, 2014$40,000 · 2 events
- Extreme Cold in Kansas, December 31, 201412 events
- Winter Weather in Texas, December 31, 20145 events
- Heavy Snow and Winter Weather in Utah, December 31, 20144 events
- Extreme Cold in Nebraska, December 31, 20143 events
- Winter Storm in Arizona, December 31, 20143 events
- Winter Storm in Arizona, December 31, 20142 events
- Lake-Effect Snow in New York, December 31, 20142 events
- Winter Weather in New York, December 31, 20141 event
- Winter Storm in Texas, December 31, 20141 event
- Marine High Wind in Lake Superior, December 31, 20141 event
- Frost and Freeze in Oregon, December 31, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551124.